New York, 2003

Flash Flooding in New York, July 23, 2003

July 23, 2003 · NWS BUF · 3 events in 2 counties and zones

For the third day in a row, thunderstorms dumped heavy rains on the western southern tier. More flash flooding occurred on area creeks and streams.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.4 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

For the third day in a row, thunderstorms dumped heavy rains on the western southern tier. More flash flooding occurred on area creeks and streams. Roads were washed out or undermined. Several bridges were washed out or damaged. Damage was reported in New Albion, Hinsdale, Olean, Cuba, Allegany, Belmont and Belfast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 23, 2:15 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
315 PM EDT WED JUL 23 2003

SLOW MOVING THUNDERSTORMS ONCE AGAIN HAVE DEVELOPED ACROSS WESTERN
NEW YORK...LITTLE ACTIVITY NOTED IN EASTERN LAKE ONTARIO COUNTIES SO
FAR.
THE STORMS HAVE CREATED NUCIENCE TYPE FLOODING IN NORTH BUFFALO
SUBURBS AND CITY WITH UNDERPASSES FLOODED. STORMS EXPECTED TO WIND
DOWN THIS EVENING.

GFS AND ETA OFFERING LIKELY POPS OVERNIGHT WITH THE 6 HOUR POPS
HIGHER DURING THE LAST PART OF THE PERIOD. MODELS PROBABLY CATCHING
S/W ENERGY MOVING NORTHEAST FROM OHIO TONIGHT AS H5 TROUGH AXIS
CONTINUES TO CREEP TOWARD REGION TONIGHT. RADARS DOWNSTREAM SHOWING
EXTENSIVE PCPN OVR EASTERN OHIO WHICH IS ASSOCIATED WITH THE S/W.
ACTIVITY SHOULD BEGIN TO DWINDLE OVERNIGHT DUE UNFAVORABLE TIME OF
DAY. I DECIDED TO KEEP LIKELY POPS BUT FOR EARLY TONIGHT WITH CURRENT
ACTIVITY. CHC POPS EAST OF LAKE ONTARIO. FCST MAY HAVE TO BE UPDATED
THIS EVENING IF ACTIVITY IN OHIO FAILS TO DIMINISH.

H5 TROUGH RIGHT OVER WNY THURSDAY AFTERNOON WITH DEEPER MOISTURE
BEGINNING TO MOVE EAST OF REGION. I WILL GO LIKELY POPS EAST OF LAKE
ONTARIO WITH ACTIVITY LIKE TODAYS THUNDERSTORMS (WEST) PROBABLY
MOVING INTO EASTERN NEW YORK. CHC POPS WILL BE USED WEST.

EXTENDED FCST SHOWS FAIR WEATHER FRIDAY AND THE FIRST PART OF
SATURDAY. FRONTAL SYSTEM WILL DROP OUT OF CANADA SATURDAY. CHC POPS
WERE USED FOR PCPN WHICH IS EXPECTED DURING THE AFTERNOON. SUN-TUE
LOOK MAINLY DRY FOR NOW. CHC POPS FOR SHOWERS ON WED.

FLOOD WATCH IS BEING ALLOWED TO EXPIRE AS PCPN TOTALS OVERNIGHT AND
THURSDAY ARE NO LONGER EXPECTED TO CAUSE FUTURE FLOOD PROBLEMS.

.BUF...NONE.
Hazardous weather outlook, Jul 23, 4:07 AM EST, 11 hours 33 minutes before
NYZ001>008-010>014-019>021-085-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
507 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

FLOOD WATCH REMAIN IN EFFECT TODAY FOR SOUTHERN ERIE WYOMING,
CHAUTAUQUA, CATTARAUGUS, AND ALLEGANY COUNTIES.

SLOW MOVING THUNDERSTORMS ACROSS WESTERN AND NORTHERN NEW YORK MAY
CREATE LOCAL HEAVY RAINFALLS AND LOCAL PONDING OF WATERS.

ANY HEAVY RAINFALL IN AREAS OF PAST HEAVY RAINFALLS IN THE FLOOD
WATCH AREAS COULD RESTART LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME EXCEPT FOR ANY
LINGERING FLOODING THURSDAY FROM WEDNESDAY AND WEDNESDAY NIGHT
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED ESPECIALLY FOR RAINFALL AMOUNTS AND ANY
FLOODING.

EGR

The radar

The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
July 23, 3:40 PM EST to 4:45 PM EST
Where
Chautauqua County, Panama
Property damage
$250,000
Reported by
AMATEUR RADIO
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Flash Flood, Chautauqua

When
July 23, 3:50 PM EST to 4:00 PM EST
Where
Chautauqua County, Clymer
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Flash Flood, Allegany

When
July 23, 4:30 PM EST to 8:30 PM EST
Where
Allegany County, Belfast
Property damage
$7.0 million
Reported by
BROADCAST MEDIA
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375575, 5375576, 5375577.